Alert archive / Iowa / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 2, NWS Des Moines, IA

April 8, 1999Madison County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 8, 1999, 7:47 AM CDT for Madison County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 1999, 7:47 AM CDT (12:47 UTC)
Expired
Apr 8, 1999, 8:20 AM CDT
In force
33 min
Issued by
NWS Des Moines, IA
Area
Whole counties

County Madison County, IA

The radar

The Des Moines radar (KDMX), 51 km from the middle of the area, began a volume at 12:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.8 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1999-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1999-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 446 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1142 J/kg
Mixed-layer CIN
-382 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
446 m²/s²
0-3 km storm-relative helicity
629 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KDSM 081246 RRA
SVRDSM
IAC121-081320-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
747 AM CDT THU APR 8 1999

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 820 AM CDT

* AT 745 AM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 38
  MILES SOUTHWEST OF DES MOINES OR 10 MILES SOUTHWEST OF
  WINTERSET... MOVING EAST AT 55 MPH.

* THIS STORM CAN BE EXPECTED NEAR...
   WINTERSET          BY 754 AM CDT
   EAST PERU          BY 757 AM CDT
   PATTERSON          BY 801 AM CDT
   TRURO              BY 801 AM CDT
   ST. CHARLES        BY 804 AM CDT

DAMAGING WINDS AND HAIL TO 11/2 INCHES ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

CAB/AK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:40 AM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, Apr 8, 2:40 AM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
240 AM CDT THU APR 8 1999

SHORTER TERM NEXT 6-18 HOURS...
ACTIVE WEATHER DAY SHAPING UP WITH CONCERNS INCLUDING SEVERE
POTENTIAL IN SPC OUTLOOK AREA AND FLOOD POTENTIAL IN NORTHERN IA.
AS ELUDED TO WELL BY LAST NIGHTS SPC DAY 2 OUTLOOK, DEEP MIXED
LAYER AND CAP DEVELOPED OVER IA AND REGION WEDNESDAY AND WAS NOTED
BY 00Z SOUNDINGS AND LAST AVAILABLE GOES SOUNDINGS.  THIS HAS
LIMITED CLOUD AND CONVECTIVE DEVELOPMENT OVERNIGHT AND WILL ALLOW
FOR WARM SECTOR TO REACH SOUTHERN IA, THUS ENHANCING SEVERE
CONVECTIVE THREAT TODAY AND SPC OUTLOOK IS AGREED UPON.

06 UTC SURFACE ANALYSIS SHOWS PRESSURE FALL CENTER NEAR PUB WITH WARM
FRONT EXTENDING E ALONG I-70 TO KMKC AND THEN ENE INTO CENTRAL IL.
STRONG DIVERGENCE FIELD SHOWING UP NICELY WITH EXPANSIVE COLD TOP
CLOUD SHIELD IN WY. DIFFERENTIAL ADVECTIVE THERMAL AND MOISTURE
FIELDS ARE ALSO INCREASING OVER KS AT THE SURFACE AND ALSO ALONG AND
N OF WARM FRONT OVER NE INTO SW IA, BUT MODEL ISENTROPIC DATA DOES
NOT SHOW SATURATION UNTIL 12-18Z TIME PERIOD BEGINNING IN EASTERN NE
AND SW IA.  JUST STARTING TO SEE SOME MID CLOUDS OBSERVED AT TOP AND
MKC. SHOULD SEE ELEVATED CONVECTIVE DEVELOPMENT TAKE PLACE IN KS/ERN
NE THEN SPREADING INTO NW AND NC IA DURING DAY SETTING UP A PROLONGED
RAIN EVENT WHICH WILL HAVE TO BE WATCHED.  QPF OF 1-2 INCHES IS
ACCEPTED WITH LOCALLY HEAVIER AMOUNTS BY 24 HOURS AS
SHEAR/DEFORMATION PRECIP PERSISTS. AFTER COORDINATION WITH ARX AND
FSD, HAVE OPTED TO NOT GO WITH FF WATCH AS OF YET AND EMPHASIZE
POTENTIAL IN THUNDERSTORM OUTLOOK.  CFG 3-6 HOUR VALUES COULD LOCALLY
BE EXCEEDED, BUT GOOD DRYING YESTERDAY LEADS ME TO BELIEVE VALUES MAY
BE TOO LOW.  DRY SLOT SHOULD PREVENT MUCH OF THE TROPICAL CONNECTION
FROM GETTING INTO UPPER LOW CIRCULATION.

LOW-LEVEL MOISTURE IS UNDERFORECAST BY NGM, DESPITE IT BEING MODEL
OF CHOICE FOR POSITIONING OF FEATURES. ETA STILL A BIT FAST AND TOO
FAR S WITH SFC AND UPPER FEATURES. STRONG WIND FIELDS ARE STILL
FORECAST TODAY WITH HELICITIES EXCEEDING 200-300 M2/S2. ETA CAPES ARE
MOST ACCEPTED AND MAY BE A BIT LOW GIVEN WARM SECTOR DEW POINTS IN
THE 60-65 RANGE WHICH COULD REACH IA/MO BORDER WHERE HIGHS MAY GO 5-
10 DEGREES HIGHER THAN FWC VALUES GIVEN EXPECTED SUNSHINE.  EXPECT
SURFACE BASED CONVECTION TO FIRE SHORTLY BETWEEN 16-20Z TIME FRAME
NEAR DRYLINE/WARM FRONT INTERSECTION DSM-LWD AREA FOR A BEST GUESS
WITH A RAPIDLY WEAKENING CAP. THE DRYLINE OCCLUSION WILL SPRINT NE
THROUGH CENTRAL INTO NE IA LIMITING PROLONGED PRECIP BUT POSSIBLY
BRINGING SW WINDS INTO WIND ADVISORY CRITERIA LATE THIS AFTERNOON.
PREFERRED CONVECTIVE MODE ALONG OCCLUDED FRONT WILL BE LOW-TOPPED
MINI-SUPERCELLS, POSSIBLY SPLITING CELLS WITH TORNADOES AND WIND
DAMAGE MAIN THREATS. CLASSIC SUPERCELLS MORE LIKELY ALONG WARM FRONT
IN SE IA WITH LARGE HAIL AS WELL GIVEN STRONGER UPDRAFTS SUPPORTED BY
CAPES OF 1500-2000 J/KG.  WILL ISSUE PNS WITH SAFETY RULES AROUND 6
AM ALONG WITH CITO.

IN LONGER TERM...
ACTIVE PATTERN CONTINUES.  CYCLONIC SHEAR ZONE OVER IA WILL PERSIST
INTO FRI WITH CLOUDY AND SHOWERY WEATHER EXPECTED.  THIS SHOULD
HOLD TEMPERATURES DOWN TO SUGGESTED GUIDANCE.  POPS ARE LOW, BUT
WILL OPT FOR 30 POPS IN ZONES.  NEXT SYSTEM TO ARRIVE SATURDAY,
PRECEDED BY WAA GENERATED ELEVATED CONVECTION IN NE INTO WESTERN IA
FRIDAY NIGHT.  CANT ARGUE WITH SATURDAYS GOING FORECAST EITHER
WITH ANOTHER MIRROR IMAGE OF TODAYS AND MONDAYS SHORTWAVES.

.DSM...NONE
KULA

In the hours before

Special weather statement, Apr 8, 4:59 AM CDT, 2 hours 48 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-082300-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
459 AM CDT THU APR 8 1999

HAZARD--NUMEROUS THUNDERSTORMS CAPABLE OF SEVERE WEATHER
INCLUDING TORNADOES...HAIL GREATER THAN 3/4 INCH...AND DAMAGING
WINDS HIGHER THAN 60 MPH.  1 TO 3 INCHES OF RAIN MAY FALL BY 600
AM FRIDAY MORNING IN NORTHERN IOWA WHICH MAY CAUSE LOCALIZED
FLOODING.

AREA OF CONCERN--A HIGH RISK OF SEVERE WEATHER EXISTS
SOUTHEAST OF A BURLINGTON TO CENTERVILLE LINE.  A MODERATE
RISE OF SEVERE WEATHER EXISTS FOR THAT AREA SOUTH OF CARROLL...AMES
AND TAMA.  A SLIGHT RISK OF SEVERE WEATHER EXISTS OVER THE REST OF
NORTHERN IOWA.

TIMING DETAILS--AFTER 800 AM IN WESTERN IOWA...AND FOR THE REST OF
THE AREA OF CONCERN FROM MIDDAY INTO THE AFTERNOON HOURS.

METEOROLOGICAL COMMENTS--AN OUTBREAK OF SEVERE THUNDERSTORMS IS
FORECAST FOR MUCH OF IOWA...EASTERN KANSAS...MISSOURI AND ILLINOIS
TODAY.  NEARLY ALL INGREDIENTS FOR WIDESPREAD THUNDERSTORMS WITH
SEVERE WEATHER ARE COMING TOGETHER TODAY...ESPECIALLY OVER SOUTHERN
IOWA INTO MISSOURI.  LOW PRESSURE OVER DENVER IS FORECAST TO MOVE
INTO NORTHEAST NEBRASKA BY THIS AFTERNOON.  A WARM FRONT OVER
NORTHERN MISSOURI WILL LIFT NORTH INTO SOUTHERN IOWA WHILE A DRY
LINE IN KANSAS SURGES NORTHEAST INTO SOUTHWEST IOWA AND WESTERN
MISSOURI BY NOON TO 300 PM.  THIS MORNING...SCATTERED THUNDERSTORMS
WERE DEVELOPING RAPIDLY OVER EASTERN NEBRASKA AND WILL MOVE INTO
WESTERN AND CENTRAL IOWA.  THESE STORMS MAY PRODUCE LARGE HAIL.  THE
GREATEST THREAT OF SEVERE WEATHER WILL OCCUR FROM MIDDAY INTO THIS
AFTERNOON AS THE DRY LINE APPROACHES.  THUNDERSTORMS WILL DEVELOP
ALONG THIS BOUNDARY...WITH THE HIGHEST THREAT OF SEVERE WEATHER WHERE
THE DRY LINE INTERSECTS THE WARM FRONT IN SOUTHERN IOWA.  AMPLE WIND
SHEAR WILL BE PRESENT WITH SOME DAYTIME HEATING EXPECTED TO FAVOR
SUPERCELL THUNDERSTORMS THAT COULD PRODUCE TORNADOES...ALONG WITH
LARGE HAIL AND DAMAGING WINDS.  THESE WILL MOVE EAST ALONG THE WARM
FRONT.  STORMS THAT DEVELOP FURTHER NORTHWEST ALONG THE DRY LINE WILL
BE LOW-TOPPED MINI-SUPERCELLS WHICH ALSO COULD PRODUCE TORNADOES.
THESE STORMS WILL LIKELY RACE NORTHEAST AT NEARLY 60 MPH ACROSS THE
AREA OF CONCERN.

IN NORTHERN IOWA...HEAVY RAIN POTENTIAL EXISTS WHERE SEVERAL
ROUNDS OF THUNDERSTORMS AND SHOWERS WILL OCCUR THIS AFTERNOON AND
TONIGHT.  SOIL CONDITIONS REMAIN RATHER WET...BUT ARE NOT
COMPLETELY SATURATED...THEREBY LIMITING THE FLASH FLOOD THREAT.
HOWEVER...LOCALIZED AREAS COULD RECEIVE UP TO 3 INCHES OF RAIN OVER
SEVERAL HOURS.

PRECAUTIONS--SKYWARN AND SPOTTER GROUPS WILL LIKELY BE ACTIVATED
TODAY.  ANOTHER THUNDERSTORM OUTLOOK WILL BE ISSUED BY NOON TO
UPDATE THE SITUATION.  REVIEW SEVERE WEATHER SAFETY RULES AT
SCHOOL...HOME OR AT WORK TO BE READY IF SEVERE WEATHER WERE TO
AFFECT YOUR AREA.  BE SURE TO HAVE A BATTERY POWERED NOAA WEATHER
RADIO OR COMMERCIAL RADIO WITH YOU TODAY TO GET THE LATEST
INFORMATION.

KULA

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:36 AM CDTSevere Thunderstorm WarningDMXAdair34 min
Apr 8, 8:37 AM CDTSevere Thunderstorm WarningDMXWarren33 min
Apr 8, 11:43 AM CDTSevere Thunderstorm WarningDMXAdair32 min
Apr 8, 12:02 PM CDTSevere Thunderstorm WarningDMXBoone33 min
Apr 8, 12:05 PM CDTSevere Thunderstorm WarningDMXGreene35 min
Apr 8, 12:39 PM CDTSevere Thunderstorm WarningDMXDallas36 min
Apr 8, 12:48 PM CDTSevere Thunderstorm WarningDMXMarshall47 min
Apr 8, 1:16 PM CDTSevere Thunderstorm WarningDMXBoone, Story34 min
Apr 8, 1:48 PM CDTSevere Thunderstorm WarningDMXStory32 min
Apr 8, 2:45 PM CDTTornado WarningDMXAdams, Taylor50 min
Apr 8, 2:57 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin33 min
Apr 8, 2:59 PM CDTTornado WarningDMXCass31 min
Apr 8, 3:18 PM CDTTornado WarningDMXAdair42 min
Apr 8, 3:32 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass48 min
Apr 8, 3:46 PM CDTTornado WarningDMXGuthrie49 min
Apr 8, 3:52 PM CDTTornado WarningDMXUnion33 min
Apr 8, 3:55 PM CDTTornado WarningDMXMadison35 min
Apr 8, 4:20 PM CDTTornado WarningDMXDallas50 min
Apr 8, 4:44 PM CDTTornado WarningDMXWayne36 min
Apr 8, 4:47 PM CDTTornado WarningDMXPolk48 min
Apr 8, 4:56 PM CDTTornado WarningDMXLucas, Warren49 min
Apr 8, 5:07 PM CDTTornado WarningDMXMarion48 min
Apr 8, 5:15 PM CDTTornado WarningDMXDallas35 min
Apr 8, 5:37 PM CDTTornado WarningDMXMarion, Monroe33 min
Apr 8, 5:37 PM CDTTornado WarningDMXJasper33 min
Apr 8, 5:49 PM CDTTornado WarningDMXAppanoose31 min
Apr 8, 5:51 PM CDTTornado WarningDMXPolk49 min
Apr 8, 6:05 PM CDTTornado WarningDMXDavis35 min
Apr 8, 6:06 PM CDTTornado WarningDMXMahaska34 min
Apr 8, 6:16 PM CDTTornado WarningDMXWapello34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.